Florida, 2005High Wind in Florida, October 24, 2005
October 24, 2005 · NWS MLB · 1 event in 1 county or zone
The northern eyewall of hurricane Wilma moved over the town of Okeechobee as Wilma moved northeast across the Florida peninsula. Okeechobee Emergency Management reported winds near 80 mph (69 knots) but the instrument failed before the peak winds occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.5 million
- Crop damage
- $21 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The northern eyewall of hurricane Wilma moved over the town of Okeechobee as Wilma moved northeast across the Florida peninsula. Okeechobee Emergency Management reported winds near 80 mph (69 knots) but the instrument failed before the peak winds occurred. Most damage was in the south part of the county and around Lake Okeechobee. Fifty covered boat slips were destroyed and 12 boats were damaged or sunk. About 800 residences were damaged. Of these, 29 were destroyed and 114 received major damage. The Okeechobee City water plant was shut down due to poor water quality in the lake. Two airplanes were overturned. Three hangers were destroyed and 2 sustained major damage at Okeechobee Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 24, 2:33 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 24, 2:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
333 AM EDT MON OCT 24 2005
.DISCUSSION...
...MAJOR HURRICANE WILMA ACCELERATING TOWARD FLORIDA...
...SIGNIFICANT AIRMASS CHANGE BEHIND WILMA WITH NEAR RECORD LOWS
TUESDAY AND WEDNESDAY MORNINGS...
THROUGH TODAY...MAIN CONCERN THIS MORNING WILL BE THE CONTINUED
TORNADO THREAT. SEVERAL CELLS INDICATING ROTATION ON KMLB DOPPLER
RADAR AT 07Z. FURTHER TORNADO WARNINGS AND STATEMENTS ARE
ANTICIPATED THIS MORNING. IN ADDITION TO THE TORNADO THREAT...ONSET
OF TROPICAL STORM FORCE WINDS WILL OCCUR CLOSE TO SUNRISE WITH
CONDITIONS WORSENING ACROSS EC FL THIS MORNING AS WILMA RACES NE
ACROSS SOUTHERN PART OF THE STATE AFTER THE CENTER MAKES LANDFALL ON
THE SW FL COAST A LITTLE BEFORE SUNRISE.
FLOODING WILL ALSO REMAIN A CONCERN WITH WILMA MOVING OVER THE
PENINSULA...A SFC BOUNDARY STILL IN PLACE ACROSS THE CENTRAL
PENINSULA AND STRONG UPPER LEVEL DIVERGENCE. FLOOD WATCH WILL
CONTINUE UNTIL LATE THIS AFTERNOON. POPS ARE CATEGORICAL...TEMPS
NOT EXPECTED TO RISE MUCH (IF ANY) FROM VALUES AROUND DAYBREAK.
TONIGHT...STRONG COLD ADVECTION WILL DEVELOP AS WILMA MOVES RAPIDLY
INTO THE NORTH ATLANTIC. GFS MOS HAS BEEN CONSISTENT IN SHOWING
MORNING LOWS IN THE MID-UPPER 40S. OFFSHORE FLOW WILL ADVECT THIS
AIR MASS ALL THE WAY TO THE COAST. THE COLD TEMPERATURES COMBINED
WITH NORTHWEST WINDS AROUND 15 MPH WILL PRODUCE WIND CHILLS IN THE
LOWER 40S. RECORD LOW TEMPERATURES FOR MCO...MLB AND VRB WILL LIKELY
BE BROKEN. SEE CLIMATE SECTION BELOW.
TUE-WED...SURFACE HIGH SLIDING OUT OF THE GREAT PLAINS INTO THE
SOUTHEASTERN CONUS WILL CONTINUE TO PRODUCE A COOL NORTHWEST FLOW.
ADDITIONAL RECORD LOW TEMPERATURES MAY BE BROKEN EARLY WED
MORNING. HIGH TEMPERATURES WILL STRUGGLE TO REACH THE 70 DEGREE MARK
EACH DAY DESPITE THE DRY CONDITIONS AND MAINLY SUNNY SKIES.
THU-SUN...LOW-LEVEL FLOW WILL BECOME ONSHORE AS THE SURFACE HIGH
BUILDS ACROSS THE UPPER MIDWEST AND THE NORTHEAST. THIS WILL
GENERATE SOME MARINE STRATOCU AND A SLIGHT CHANCE OF SHOWERS THROUGH
THE PERIOD.
&&
.CLIMATE...
RECORD LOWS TUE:
DAB 41 (1937) MCO 48 (1982) MLB 51 (1982) VRB 58 (1988)
RECORD LOWS WED:
DAB 44 (1982) MCO 47 (1982) MLB 48 (1990) VRB 49 (1990)
&&
.MARINE...CONDITIONS RAPIDLY DETERIORATING THIS MORNING WITH
HURRICANE CONDITIONS EXPECTED OVER THE SOUTH LEG AS WILMA EMERGES
OFF THE EAST COAST. OFFSHORE FLOW WILL DEVELOP BEHIND WILMA MON AFTN
AND PERSIST THRU TUE WITH GRADUALLY SUBSIDING WINDS AND SEAS. NORTH
TO NORTHEAST WINDS WED AND THU WITH NO HEADLINES EXPECTED AT THIS
TIME FOR MID TO LATE WEEK.
&&
.AVIATION...WIDESPREAD IFR CONDITIONS DUE TO WILMA...SOME GRADUAL
IMPROVEMENT STARTING THIS AFTERNOON...BECOMING VFR BY TONIGHT.
&&
.FIRE WX...THE MUCH DRIER AIR MASS ADVECTING OVER THE REGION BEHIND
WILMA MAY ALLOW RED FLAG CONDITIONS TO BE MET ON TUES/WED. WILL
MENTION IN FWF DISCUSSION...AND LET DAY SHIFT ASSESS NEED TO ISSUE
WATCHES OR FLAGS LATER TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 49 67 49 / 90 0 0 0
MCO 70 47 68 46 / 90 0 0 0
MLB 72 46 70 45 / 100 0 0 0
VRB 76 48 72 47 / 100 0 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING FROM TITUSVILLE SOUTH TO JUPITER INLET.
...TROPICAL STORM WARNING FROM NORTH OF TITUSVILLE TO FLAGLER BEACH.
...INLAND HURRICANE WARNING FOR OKEECHOBEE AND OSCEOLA COUNTIES.
...INLAND TROPICAL STORM WARNING ORANGE...LAKE...SEMINOLE AND
INTERIOR VOLUSIA COUNTIES.
...FLOOD WATCH ALL EC FL COUNTIES THROUGH THIS AFTERNOON.
...TORNADO WATCH 837 ALL EC FL COUNTIES THROUGH 11 AM EDT.
&&
SHORT-TERM...GLITTO
LONG-TERM....HIRSCH
In the hours before
Special weather statement, Oct 24, 12:40 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 AM EDT MON OCT 24 2005
FLZ045-147-240645-
NORTHERN BREVARD COUNTY-ORANGE-
140 AM EDT MON OCT 24 2005
...STRONG STORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...HIGH
WINDS AND TORRENTIAL MOVING NORTH THROUGH EAST CENTRAL FLORIDA...
OUTER RAIN BANDS NORTHEAST OF HURRICANE WILMA WERE MOVING THROUGH
BREVARD...EASTERN ORANGE AND LAKE COUNTIES. THESE BANDS HAVE A
HISTORY OF PRODUCING BRIEF TORNADOES AND TORRENTIAL RAIN. THROUGH
THE MORNING HOURS THESE CELLS WILL MOVE QUICKLY TO THE NORTH INTO
NORTHERN BREVARD...SEMINOLE AND VOLUSIA COUNTIES.
THE NEXT OUTER RAIN BAND FROM HURRICANE WILMA WAS MOVING RAPIDLY
NORTH FROM THE FLORIDA SOUTHWEST COAST AND WILL SWEEP INTO
OKEECHOBEE AND OSCEOLA COUNTIES BY ABOUT 4 AM. THESE BANDS WILL
PRODUCE MORE WIDESPREAD HEAVY RAINFALL AND WIND GUSTS TO 20 TO 30
MPH.
DD
Special weather statement, Oct 24, 2:35 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 AM EDT MON OCT 24 2005
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
240900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
335 AM EDT MON OCT 24 2005
...A HIGH THREAT FOR TORNADOES EXISTS...
AT 330 PM EDT...SEVERAL THUNDERSTORMS WERE OCCURRING OVER EAST
CENTRAL FLORIDA THAT WERE INCREASING IN POTENTIAL TO PRODUCE
TORNADOES. THESE STORMS WERE OCCURRING FROM NEAR SANFORD AND
ORLANDO...TO KISSIMMEE...TO HOLOPAW...TO NEAR MELBOURNE AND SATELLITE
BEACH. MOVEMENT HAS BEEN TO THE NORTHWEST AT 20 MPH.
THROUGH 5 AM...THE THREAT FOR TORNADOES WILL CONTINUE AS THE AREA
OVER EAST CENTRAL FLORIDA FILLS IN WITH SHOWERS AND THUNDERSTORMS
AS WILMA MAKES ITS APPROACH. THE MAIN THREAT WILL BE NORTH OF A
LINE FROM VERO BEACH TO KISSIMMEE...ESPECIALLY ACROSS PARTS OF
BREVARD...INDIAN RIVER...OSCEOLA...AND ORANGE COUNTIES. THIS INCLUDES
THE ADJACENT COASTAL WATERS.
THE TORNADO THREAT WILL BE GRADUALLY INCREASING SOUTH OF THIS
AREA WHEN ORGANIZED RAINBANDS BEGIN TO MORE DIRECTLY AFFECT
THAT AREA.
BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.
DWS
Special weather statement, Oct 24, 3:48 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
448 AM EDT MON OCT 24 2005
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
241100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
448 AM EDT MON OCT 24 2005
...A HIGH THREAT FOR TORNADOES EXISTS...
AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON
SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND
ORANGE COUNTRIES. A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR
THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME. BUT THE
THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS.
WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA
ARE BEING FELT ACROSS SOUTH FLORIDA. WIND GUSTS FROM 30 TO 40 MPH
HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON
SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE
TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF
ORLANDO AND CAPE CANAVERAL. HIGHER GUST TO NEAR HURRICANE STRENGTH
WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF
WILMA.
AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL
INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA
THROUGH 5 AM.
BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.
DD
Special weather statement, Oct 24, 4:14 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
514 AM EDT MON OCT 24 2005
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
241100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
514 AM EDT MON OCT 24 2005
...A HIGH THREAT FOR TORNADOES EXISTS...
AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON
SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND
ORANGE COUNTRIES. A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR
THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME. BUT THE
THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS.
WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA
ARE BEING FELT ACROSS SOUTH FLORIDA. WIND GUSTS FROM 30 TO 40 MPH
HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON
SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE
TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF
ORLANDO AND CAPE CANAVERAL. HIGHER GUST TO NEAR HURRICANE STRENGTH
WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF
WILMA.
AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL
INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA
THROUGH 11 AM.
BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.
DD
High Wind, Okeechobee
- When
- October 24, 5:00 AM EST to 2:00 PM EST
- Where
- Okeechobee forecast zone
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $6.5 million
- Crop damage
- $21 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 27.386, -80.889 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, October 24, 20055 deaths · $10 billion · 4 events
- Hurricane in Florida, October 24, 2005$101 million · 1 event
- Tropical Storm in Florida, October 24, 2005$80 million · 4 events
- Tropical Storm in Florida, October 24, 2005$2.5 million · 11 events
- High Wind and Strong Wind in New Jersey, October 24 to 25, 2005$240,000 · 64 kt wind · 8 events
- Tornado in Florida, October 24, 2005$40,000 · F1 · 1 event
- Storm Surge and High Surf in New Jersey, October 24 to 25, 200514 events
- Winter Weather in West Virginia, October 24 to 25, 20058 events
- Lightning Strikes in California, October 24 to 25, 20055 events
- Storm Surge in Florida, October 24, 20054 events
- High Wind in Florida, October 24, 200577 kt wind · 4 events
- Storm Surge and High Surf in Delaware, October 24 to 25, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477617.